Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 86, NWS Grand Rapids, MI

July 20, 2003Allegan County, Barry County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 20, 2003, 1:02 PM EDT for Allegan County, Barry County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 1:02 PM EDT (17:02 UTC)
Expired
Jul 20, 2003, 2:00 PM EDT
In force
58 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Allegan County, MI, Barry County, MI

The radar

The Grand Rapids radar (KGRR), 25 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WUUS53 KGRR 201702
SVRGRR
MIC005-015-201800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
101 PM EDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
  BARRY COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 200 PM EDT

* AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF MIDDLEVILLE...OR ABOUT 14
  MILES NORTHWEST OF HASTINGS...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MIDDLEVILLE AROUND 110 PM EDT
   IRVING AROUND 115 PM EDT
   HASTINGS AROUND 135 PM EDT
   WOODLAND AROUND 145 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.


LAT...LON 4276 8547 4272 8570 4252 8526 4272 8511

$$

93 RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:20 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 20, 10:20 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1020 AM EDT SUN JUL 20 2003

KGRR-88D SHOWS SHRA/TSRA CONTINUING TO DEVELOP OVER THE LAKE AND
MOVE EAST...MAINLY NORTH OF MKG...HOWEVER THERE HAS BEEN A SLIGHT
SWD DEVELOPMENT DURING THE PAST FEW VOLUME SCANS. THIS IS IN AN AREA
OF LOW LVL CONVERGENCE AND HIGHER THETE AIR. WOULD EXPECT THIS
ACTIVITY TO CONTINUE TO SINK SOUTHEAST THIS AFTERNOON. DEVELOPING
WARM FRONT OVER NRN ILLINOIS WILL ALSO BE A FOCUS FOR TSTM
DEVELOPMENT LATER THIS AFTERNOON. VIS LOOP STILL SHOWS QUITE A BIT
OF CLOUD-FREE SKY ACROSS THE CWA. THIS WILL HELP IN DESTABILIZING
THE ATM LATER THIS AFTERNOON. WILL KEEP THE LIKELY POPS GOING BUT
WILL ALSO MENTION PT SUNNY SKIES.

93

.GRR...NONE.
Hazardous weather outlook, Jul 20, 12:45 PM EDT, 17 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR ALL OF SOUTHWEST
LOWER MICHIGAN THIS AFTERNOON THROUGH TONIGHT AS A STORM SYSTEM
TAKES SHAPE ACROSS THE MIDWEST. THUNDERSTORMS THAT DEVELOP WILL MOVE
SOUTHEAST AT 35 TO 40 MPH AND WILL BE CAPABLE OF PRODUCING HAIL UP
TO THREE QUARTERS OF AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY MORNING AS A COLD
FRONT PUSHES EAST. THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS ANOTHER
COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

OSTUNO 93

In the hours before

Local storm report, Jul 20, 12:40 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1240 PM EDT SUN JUL 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    HUDSONVILLE               MI   1.75 IN HAIL
07/20/03   OTTAWA

1231 PM    JENISON                   MI   0.75 IN HAIL
07/20/03   OTTAWA

MEADE
Local storm report, Jul 20, 12:45 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT SUN JUL 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1244 PM    BYRON CENTER              MI   0.75 IN HAIL
07/20/03   KENT

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:48 AM EDTSpecial Marine WarningGRR57 min
Jul 20, 10:48 AM EDTSpecial Marine WarningGRR57 min
Jul 20, 11:03 AM EDTSevere Thunderstorm WarningGRRMason57 min
Jul 20, 11:30 AM EDTSevere Thunderstorm WarningGRROceana60 min
Jul 20, 12:10 PM EDTSevere Thunderstorm WarningGRRNewaygo65 min
Jul 20, 12:27 PM EDTSevere Thunderstorm WarningGRROttawa63 min
Jul 20, 12:33 PM EDTSevere Thunderstorm WarningGRRKent42 min
Jul 20, 1:54 PM EDTTornado WarningGRRBarry, Calhoun51 min
Jul 20, 2:43 PM EDTTornado WarningGRRCalhoun32 min
Jul 20, 5:31 PM EDTSpecial Marine WarningGRR59 min
Jul 20, 5:31 PM EDTSpecial Marine WarningGRR59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.